Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 28, 2020, 8:09 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Sep 29, 2020, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2020, 8:09 PM EDT (00:09 UTC)
- In effect from
- Sep 29, 2020, 4:00 AM EDT
- Expired
- Sep 29, 2020, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WHUS42 KMHX 290009 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 809 PM EDT Mon Sep 28 2020 NCZ204-205-291215- /O.NEW.KMHX.BH.S.0048.200929T1200Z-200930T0000Z/ Ocracoke Island-Hatteras Island- 809 PM EDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches, and Ocracoke Island beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
852 WHUS42 KMHX 290800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Tue Sep 29 2020 NCZ196-292100- /O.EXB.KMHX.BH.S.0048.200929T0800Z-200930T0000Z/ East Carteret- 400 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ204-205-292100- /O.EXT.KMHX.BH.S.0048.200929T0800Z-200930T0000Z/ Ocracoke Island-Hatteras Island- 400 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches, and Ocracoke Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
480 WHUS42 KMHX 291510 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1110 AM EDT Tue Sep 29 2020 NCZ196-204-205-300000- /O.CON.KMHX.BH.S.0048.000000T0000Z-200930T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 1110 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 6:38 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 28, 6:38 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
638 PM EDT Mon Sep 28 2020
.SYNOPSIS...
A slow moving cold front will approach the area tomorrow and
move offshore Wednesday. Behind that, cooler high pressure
is expected to build over the area late week and next weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 630 PM Mon...No changes planned. Rdr shows some patchy
light rain/sprinkles srn tier and expect limited cvrg thru
evening. After midnight moisture transport begins to ramp up and
expect shra cvrg to increase.
Prev disc...Flow remains very weak this afternoon behind a weak
short wave, and ahead of a deepening longwave trough. A sea
breeze has developed, but hasn't produced any showers as of yet
due to decent dry air in the mid and upper levels. There could
be a few sprinkles over the area as decaying showers continue to
move northward over the area from SC. As the deep upper trough
advances closer to the area overnight, stronger southerly flow
will develop and advect in better moisture throughout the air
column. PWATs will climb over 2", and some CAPE will develop
along the coast and offshore, allowing for more widespread
convection to blossom closer to sunrise tomorrow. Temperatures
will likely hit lows early tonight before widespread cloud cover
moves in and southerly flow strengthens. Have lows in the upper
60s to low 70s, with temps steady or rising a few degrees by
daybreak.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 345 PM Mon...A robust upper level trough with a slow
moving and strong cold front will continue to approach from the
west tomorrow. WAA will continue ahead of the front, and
expanding modest instability across the area will compensate
for weaker forcing, allowing for periods of heavy downpours and
thunderstorms throughout the day. With PWATs surging to
2.3", some areas of flooding will be possible if storms train
over the same areas, but lack of a focus for convection will
limit the flash flood threat. A low end severe threat is also
possible through the day as shear increases to 40 kts or so in
the afternoon and evening, combined with MUCAPE values remaining
around 1000-1500 J/kg.
High temps will depend on breaks in the clouds, as low level
thicknesses would support very warm conditions. Have highs
around 80, but some areas could get close to the mid 80s if
there are any persistent breaks of sunshine.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 4 PM Mon...Unsettled with temps near or slightly above
climo through mid next week, then cooler and drier late next
week into the weekend.
Tuesday Night through Wednesday...A slow moving cold front with
possible embedded area of low pressure will be moving into the
coastal plain early Tuesday night. Hi-res radar depictions show
a broken line of heavy rain and thunderstorms moving slowly
across the area Tuesday night, with the potential for flash
flooding and severe weather. A focused, and slow moving band of
very heavy rain, enhanced by the high PWAT environment has the
potential to drop a quick 1-3 inches of rain as it moves across
the area. Depending on antecedent rainfall from Tuesday, this
may be enough to cause flash flooding in some areas. Also,
strong damaging winds gusts or even an isolated tornado are
possible overnight, as forecast soundings indicate a long skinny
CAPE profile, in a strong dynamic environment...though weak
lapse rates will be a limiting factor.
The band of heavy rain and thunderstorms associated with the
cold front should be off the Outer Banks by mid morning
Wednesday, with cooler conditions moving in behind it. Latest
trends indicate a much drier forecast, with just some scattered
showers possible during the day Wednesday, drying conditions
Wednesday night.
Thursday through Sunday...Drier and cooler air will filter in
behind the front late week into next weekend with troughing
aloft and sfc high building in. Exception may be Friday, as
parent upper trough will finally push eastward towards the
Eastern Seaboard and force a weak cold front through E NC.
Moisture will be limited with this front however as GOM will be
cut off from the flow, and therefore retained a silent 20% pop
in the grids. Highs in the 70s with lows in the 50s this period.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term /through Tue/...
As of 630 PM Mon...Expect VFR to dominate thru evening with
just some isold very light shra or sprinkles expected. Later
tonight expect grad increasing moisture with shra increasing in
cvrg with cigs lowering to MVFR. Sct to numerous shra and a few
tsra will then cont on and off thru the day Tue. Cigs will
likely bounce some but for now showing pred MVFR...a few pds of
IFR poss as heavier precip crosses. S winds will likely gust 15
to 20 kt during the aftn ahead of approaching cold front.
Long Term /Tuesday Night through Saturday/...
As of 4 PM Mon...Sub- VFR chances will be around Tue night into
Wed as widespread showers with embedded thunderstorms affect the
region ahead of a slow moving cold front. VFR and mo sunny
returns by Thu.
&&
.MARINE...
Short Term /through Tomorrow Night/...
As of 630 PM Mon...S to SE winds mainly 10 kt or less currently
will increase to 10 to 15 kts overnight with some 4 foot seas
developing after midnight.
Prev disc...Decent boating conditions expected through
tomorrow, but then winds and seas will increase ahead of a cold
front. SCA's have been issued for all waters expect the inland
rivers beginning tomorrow evening. Winds will continue to be
light tonight, and then increase to S 10-15 kts by early
tomorrow morning, while seas remain 2-4 ft. Then tomorrow
afternoon winds will increase to 15-20 kts with seas becoming
3-5 ft.
Right ahead of the cold front, winds will increase sharply
tomorrow night, becoming 20-30 kts, with gusts 35 kts or more.
There is the possibility of a brief period of Gale Force winds
upwards of 40 kts, but confidence is low as of now. Seas in
response will build to 6-10 ft overnight.
Long Term /Wednesday through Saturday/...
As of 4 PM Mon...Behind a cold front Wednesday, conditions will
begin to improve with winds becoming westerly at 10-15 kts, with
seas subsiding below SCA levels by the evening. Thereafter,
winds stay mostly 10-15 kts with seas 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 PM Tuesday to 9 AM EDT Wednesday
for AMZ135.
Small Craft Advisory from 8 PM Tuesday to 7 AM EDT Wednesday
for AMZ131-230-231.
Small Craft Advisory from 6 PM Tuesday to 8 PM EDT Wednesday
for AMZ152-154.
Small Craft Advisory from 6 PM Tuesday to 4 PM EDT Wednesday
for AMZ156-158.
Small Craft Advisory from 8 PM Tuesday to 4 PM EDT Wednesday
for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...RF/SGK
SHORT TERM...SGK
LONG TERM...TL/SGK
AVIATION...RF/TL
MARINE...RF/TL/SGKHazardous weather outlook, Sep 28, 5:30 AM EDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 530 AM EDT Mon Sep 28 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-290930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 530 AM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms are expected Tuesday into early Wednesday. Heavy rain with localized flooding, along with a marginal threat of severe thunderstorms, are possible during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:39 PM EDT | Special Weather Statement | MHX | Onslow | 36 min |
| Sep 29, 2:08 PM EDT | Special Weather Statement | MHX | Craven | 37 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.